Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

September 6, 2016Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Sep 6, 2016, 3:41 AM CDT for Vilas County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2016, 3:41 AM CDT (08:41 UTC)
Expired
Sep 6, 2016, 4:00 AM CDT
In force
19 min
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 167 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS83 KGRB 060841
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
341 AM CDT TUE SEP 6 2016
 
WIZ005-060900-
VILAS WI-
341 AM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
400 AM CDT...

AT 341 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BOULDER JUNCTION...OR 20 MILES EAST OF TURTLE FLAMBEAU
FLOWAGE...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER JUNCTION...MANITOWISH WATERS...LAND O LAKES AND TROUT LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4616 8922 4596 8982 4607 8993 4613 8993
      4626 8971
TIME...MOT...LOC 0841Z 241DEG 46KT 4612 8976 

$$

MG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Sep 5, 10:59 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 5, 10:59 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1059 PM CDT MON SEP 5 2016

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 610 PM CDT Mon Sep 5 2016

A slow moving low pressure system will bring several rounds of
showers and thunderstorms to the area through Wednesday night.
This system will take advantage of deep tropical moisture, which
will bring heavy rainfall across northeast Wisconsin. A widespread
2 to 3 inches of rainfall is expected, with localized amounts of 4
or more inches possible. Unseasonably high PWAT values will
increase the threat for areas to overachieve the forecast values
currently in the forecast. Given the large scale features and
abundant moisture in place during this period all areas will have
the threat for heavy rain, however central and portions of north-
central Wisconsin will have the highest PWAT values and have the
highest chance of getting several rounds of heavy rain given their
proximity to the large scale features. Therefore will issue a
Flood Watch for central and most of north- central Wisconsin
through Wednesday night.
&&

.SYNOPSIS...
Issued at 258 PM CDT Mon Sep 5 2016

Warm and very humid with several rounds of showers and
thunderstorms the next few days. Heavy rainfall is possible.

An amplified early-autumn large scale regime is in place across
North America. Strong ridging is currently over the eastern
Pacific and the eastern U.S, with a fairly strong trough over the
intermountain West. The eastern Pacific ridge will flatten a bit
this week, then build north next weekend. More substantial changes
will occur downstream, where a series of shortwaves will eject
eastward from the western longwave trough, causing it to edge
eastward and broaden. That will eventually lead to flattening of
the eastern ridge.

The prolonged southwest upper flow from the western trough to the
eastern ridge will bring a warm and very humid air mass into the
area. A frontal boundary lingering near the area combined with
substantial large scale forcing will result in plenty of rain.
Precipitation amounts are likely to be above normal, and possibly
excessive. Temperatures will start out well above normal, then
gradually slip back toward seasonal normals.
&&

.SHORT TERM...Tonight and Tuesday
Issued at 258 PM CDT Mon Sep 5 2016

Thunderstorms chances are the main concern for tonight and
Tuesday, along with the potential for severe storms on Tuesday
afternoon into Tuesday evening.

Small clusters of showers and storms across Minnesota and
western Wisconsin moved east towards the area this afternoon,
but hit a brick wall as the rain dissipated as it reached Wood
County. This should continue for the remainder of the afternoon.
For tonight, showers and thunderstorms are expected to be on the
increase north and west of the area, and then move into portions
of central and north-central Wisconsin mainly after midnight.

The showers and storms are expected to reach central and north-
central Wisconsin and then dissipate or wane Tuesday morning
as they approach northeast Wisconsin. The combination of the cold
front and outflow boundaries from the morning convection should
cause more storms to reform in the afternoon. Model soundings
and severe weather parameters would suggest the potential for a
few strong or severe storms. The Day 2 outlook from the Storm
Prediction Center has much of the area under a slight risk of
severe thunderstorms. It will be another warm and humid day with
highs mainly in the 80s.

.LONG TERM...Tuesday Night Through Monday
Issued at 258 PM CDT Mon Sep 5 2016

The main long-term forecast issue continues to be attempting to
work out the details of the precipitation forecast. Once again
today, despite a fairly clear cut large-scale evolution,
confidence in the details remains low.

If sufficient destabilization occurs to support a severe threat
Tuesday afternoon, it will linger into the evening.

Wherever the frontal boundary ends up by Wednesday morning, it is
likely to stall and then start back north during the day as a
mid-level shortwave ejects eastward across the area. That may be
accompanied by at least an ill-defined coupled jet structure for a
time. Those features point to Wednesday afternoon and evening as
the most favorable times for widespread heavy rainfall. Though in
reality, given the frontal boundary in the region and the
unseasonably high PWATs, heavy rainfall could result from smaller
scale features at almost any time this week.

A lull in the rain chances will occur Thursday into early Friday
as short-wave ridging crosses the region. Another round of weather
weather is likely again after that as another shortwave crosses
the region.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1059 PM CDT Mon Sep 5 2016

Showers and thunderstorms continue to be a threat during the
overnight hours as activity is currently firing up across our
north and west. Radar trends seem to point to this activity
affecting KRHI in the next few hours, with the KAUW/KCWA taf sites
late tonight into Tuesday morning. After that the picture becomes
less clear as there are varying solutions later on with some
models inundating KRHI through the TAF period. However will stick
with a break in the action before additional activity fires up
Tuesday afternoon, then sinking south through central and
eventually east-central Wisconsin on Tuesday evening. For now will
pick a window where thunderstorms are most likely, however they
could easily happen for a longer period of time, particularly
across central and north-central Wisconsin.
&&

.HYDROLOGY...
Issued at 258 PM CDT Mon Sep 5 2016

Locally heavy rain expected at times from Tuesday through
Wednesday night. Most locations should see between 2 and 3 inches
of rain with locally higher amounts possible. A hydrological
statement was issued for the potential rainfall that may this
week.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night FOR WIZ010-011-018>020-
030-031-035>037-045.

Beach Hazards Statement until 11 PM CDT this evening FOR WIZ022-
040-050.
&&

UPDATE.........Kurimski
SYNOPSIS.......Skowronski
SHORT TERM.....Eckberg
LONG TERM......Skowronski
AVIATION.......Kurimski
HYDROLOGY......Eckberg
Hazardous weather outlook, Sep 5, 10:58 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1058 PM CDT MON SEP 5 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070400-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1058 PM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NORTH AND WEST OF THE
FOX VALLEY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
INTO TUESDAY EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
THROUGH WEDNESDAY NIGHT. AT THIS TIME...RAINFALL AMOUNTS OF 2 TO
3 INCHES ARE EXPECTED. THE HEAVY RAIN MAY RESULT IN URBAN STREET
FLOODING AND RISES ON AREA RIVERS AND CREEKS. RESIDENTS LIVING
ALONG RIVERS AND CREEKS SHOULD MONITOR WATER LEVELS OVER THE
NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE NEEDED
TUESDAY AFTERNOON AND EVENING.

LMZ521-522-541>543-070400-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1058 PM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

PERSISTENT SOUTH WINDS WILL CONTINUE TO BRING HIGH WAVES ON LAKE
MICHIGAN SHORELINE NORTH OF STURGEON BAY THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY
INTO WEDNESDAY NIGHT THAT WILL POSE A HAZARD TO MARINERS. SOME OF
THE STORMS ON TUESDAY INTO TUESDAY EVENING COULD BECOME STRONG OR
SEVERE WITH STRONG WINDS AND LARGE HAIL.

ADDITIONAL STORMS ARE EXPECTED LATER THIS WEEK...RESULTING IN
HAZARDOUS CONDITIONS FOR BOATERS ON THE LAKE AND BAY.

MPC

In the hours before

Special weather statement, Sep 6, 3:17 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
317 AM CDT TUE SEP 6 2016

WIZ005-060845-
VILAS WI-
317 AM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
345 AM CDT...

AT 317 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MERCER...OR 8 MILES EAST OF TURTLE FLAMBEAU FLOWAGE...MOVING
NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...BOULDER JUNCTION...WINCHESTER...PRESQUE ISLE AND
MANITOWISH WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4618 8929 4598 8993 4630 8993
TIME...MOT...LOC 0817Z 241DEG 46KT 4609 9001

MG
Special weather statement, Sep 6, 3:41 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
341 AM CDT TUE SEP 6 2016

WIZ005-060900-
VILAS WI-
341 AM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
400 AM CDT...

AT 341 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BOULDER JUNCTION...OR 20 MILES EAST OF TURTLE FLAMBEAU
FLOWAGE...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER JUNCTION...MANITOWISH WATERS...LAND O LAKES AND TROUT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4616 8922 4596 8982 4607 8993 4613 8993
      4626 8971
TIME...MOT...LOC 0841Z 241DEG 46KT 4612 8976

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:17 AM CDTSpecial Weather StatementGRBVilas28 min
Sep 6, 5:48 AM CDTSpecial Weather StatementGRBOneida, Vilas87 min
Sep 6, 8:06 AM CDTSpecial Weather StatementGRBOneida39 min
Sep 6, 9:13 AM CDTSpecial Weather StatementGRBLanglade, Lincoln32 min
Sep 6, 3:02 PM CDTSpecial Weather StatementGRBOutagamie58 min
Sep 6, 3:24 PM CDTSevere Thunderstorm WarningGRBOutagamie36 min
Sep 6, 4:08 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc37 min
Sep 6, 4:27 PM CDTSevere Thunderstorm WarningGRBWood48 min
Sep 6, 4:44 PM CDTSevere Thunderstorm WarningGRBManitowoc31 min
Sep 6, 4:54 PM CDTSpecial Marine WarningGRB66 min
Sep 6, 5:27 PM CDTSevere Thunderstorm WarningGRBWaushara50 min
Sep 6, 5:35 PM CDTSpecial Weather StatementGRBWaupaca25 min
Sep 6, 5:43 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca32 min
Sep 6, 6:13 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Outagamie, Winnebago32 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.